Permanent Teeth Erupting Stained

My daughter is six-years-old. She is loosing her teeth. The new teeth seem to be coming in stained. Will these stains disappear? She brushes her teeth and takes her fluoride every day.

Question:

It is very common and normal for the permanent teeth to be darker than the primary teeth. If the teeth have stains when they erupt, it is not likely the stains will disappear unless the teeth are professionally bleached. Even bleaching cannot remove all stains. Tooth stains can be covered with bonding, veneers, or crowns.

The stains or discolored areas could be caused by several factors. Tetracycline, Doxycycline, and other medications can stain teeth. Excessive amounts of fluoride can cause discolored teeth. Illnesses or high fevers which occur when the teeth are developing can also cause discoloration. Sometimes the origin of the stain is unknown.

Check with your dentist or local water district to determine the amount of fluoride in your drinking water. Make sure your daughter is not receiving too much fluoride. Have a dentist examine your daughter's teeth to make sure these "stains" are not actually dark cavities.

Reference:

Lochary et al., “Doxycycline and staining of permanent teeth” Pediatric Infectious Disease Journal (1998) 17(5):429-431.

Answer:
Need Advice?
Get answers from iVillage experts and other moms just like you!
ASK YOUR QUESTION
Question Details
Subject
  1. Pick a subject:
Connect with 1,039,394 members just like you
Share your knowledge, ask questions.